Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 30, NWS Little Rock, AR

May 3, 20177 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at May 3, 2017, 11:27 AM CDT for 7 counties in Arkansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2017, 11:27 AM CDT (16:27 UTC)
Expired
May 3, 2017, 2:30 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Clark County, AR, Garland County, AR, Hot Spring County, AR, Montgomery County, AR, Pike County, AR, Polk County, AR, Scott County, AR

The radar

The Western Arkansas radar (KSRX), 129 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 11:40 AM CDTFLASH FLOODHot Springs, ARFLASH FLOODING IN DOWNTOWN HOT SPRINGS ACROSS ALL LANES OF TRAFFIC.
May 3, 11:40 AM CDTFLASH FLOODPiney, ARCORRECTION FOR LOCATION FLASH FLOODING IN PINEY... WEST OF HOT SPRINGS ACROSS ALL LANES OF TRAFFIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 4.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

588 
WGUS54 KLZK 031627
FFWLZK
ARC019-051-059-097-109-113-127-031930-
/O.NEW.KLZK.FF.W.0030.170503T1627Z-170503T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
1127 AM CDT WED MAY 3 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Clark County in southwestern Arkansas...
  Pike County in southwestern Arkansas...
  Southern Garland County in central Arkansas...
  Southern Scott County in western Arkansas...
  Polk County in western Arkansas...
  Hot Spring County in southwestern Arkansas...
  Montgomery County in western Arkansas...

* Until 230 PM CDT

* At 1124 AM CDT, Doppler radar showed showers and scattered 
  thunderstorms over the warned area in west central and southwest 
  Arknasas. The radar indicated 1 to 2 inches of rain in some areas. 
  Given a nearly saturated ground, water will runoff quickly and 
  cause high water problems. Given this, flash flooding is likely.

* Some locations that will experience flooding include...
  Hot Springs...                    Arkadelphia...
  Malvern...                        Mena...
  Murfreesboro...                   Mount Ida...
  Glenwood...                       Mountain Pine...
  Rockport...                       Wickes...
  Amity...                          Caddo Valley...
  Grannis...                        Hatfield...
  Norman...                         Perla...
  Oden...                           Okolona...
  Daisy...                          Vandervoort...

&&

LAT...LON 3437 9447 3491 9442 3450 9274 3421 9272
      3415 9283 3416 9288 3412 9289 3392 9324
      3404 9383 3418 9382 3419 9393 3435 9394
      3436 9425 3419 9425 3419 9447

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 3, 6:19 AM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, May 3, 6:19 AM CDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
619 AM CDT Wed May 3 2017

.AVIATION...
Convection continues to develop along a warm front located across
the northern part of the state. VFR conditions early this morning
will deteriorate as chances for SHRA/TSRA increase through the day
as a storm system moves through the state. This will create MVFR
or IFR or even possibly lower flight conditions in the afternoon
hours and beyond for most sites with precipitation likely. Winds
will shift to the northwest over the northwest half of the state
by the end of the period as a front starts to make its way across
the state.

&&

.PREV DISCUSSION...(ISSUED 325 AM CDT Wed May 3 2017
)

Short Term...Today through Thursday night

After only a few days to dry out from the strong weekend storm, rain
once again appears likely for the majority of the CWA. Overall the
system is more progressive than its predecessor but once again some
areas could see locally heavy rain with increasing severe weather
possibilities, especially over the south. With short term models in
generally good agreement, a blend of forecast solutions will be
used.

Moisture channel imagery shows a shortwave trough currently moving
through the central and southern plains. Meanwhile, a warm front is
continuing to make its way north through the state with thunderstorm
activity already ongoing over northeast Oklahoma and southern
Missouri in response.

Models all continue to point to amplification of the upper trough with
an upper low pinching off and located over northern Arkansas by
Thursday morning. Surface low pressure is expected to develop on the
aforementioned boundary and travel east through the day. PWATS are
expected to ramp up through the day as southerly flow increases with
deep moisture getting into central and especially southern parts of
the state.

As the trough continues to advance and a cold front sweeps through
the state, rain is expected to develop with southern Arkansas seeing
the heaviest amounts. However, convection along the gulf will likely
rob some of the available moisture but localized amounts in excess
of two inches is likely, Another area of concern is the north with a
swath of higher precipitation possible just to the north of the warm
front. Another inch or two can not be ruled out across the north and
with the ground so saturated, a flash flood watch seems prudent and
it will be left in place.

A line of storms is expected to develop in advance of the front and
overall dynamics do look better versus previous runs. Once again the
south seems to be the favored area for any severe weather but the
risk area has been expanded to cover a good part of the state.

Front will be east of the state by Thursday morning but the upper
low will take most of the day to exit with an ongoing chance of
showers. Gusty northwest winds develop behind the front Thursday
with the pressure gradient tight enough that some type of wind
headlines will likely be needed. Much cooler temperatures are
expected Thursday with some areas not getting out of the 50s.

Long Term...Friday through Tuesday night

Not a lot to talk about in the long term really. It appears it will
be a dry forecast period, as a strong ridge of high pressure
develops over the Rockies in the wake of the departing upper low
that will have brought another round of rainfall to Arkansas today
and tomorrow. The result will be mostly clear/sunny conditions
and a gradual warmup through the late week and weekend time
period. Temperatures will start off below normal but will rise
slightly above normal by the weekend.

&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning FOR Baxter-Boone-
Fulton-Izard-Marion-Newton-Searcy-Sharp-Stone.

&&

Aviation...56
Hazardous weather outlook, May 3, 5:00 AM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Wed May 3 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A strong storm system system and its associated cold front will move
through the region today and tonight. Strong to possibly severe
thunderstorms will be possible as the cold front moves through the
area.

There is a enhanced risk of severe weather over southern arkansas
with a slight risk over the central part of the state. The main
concern at this time is damaging winds and large hail but a tornado
can not be discounted.

Heavy rain in excess of two inches or more is possible over the
south which could lead to localized flooding. While amounts across
the north are not expected to be as high, any additional rain will
only increase flooding and river flooding concerns as the ground
remains saturated. Right now, an additional one to two inches of
additional rain can not be ruled out over the north.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

The upper level part of the storm system will move across the state
on Thursday with continuing chances of rain. Gusty northwest winds
in excess of 25 mph at times will develop behind the departing
system with much cooler temperatures expected.

.Spotter Information Statement...

Spotter activation may be needed Wednesday afternoon to evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

56

In the hours before

Special weather statement, May 3, 9:24 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Little Rock AR
924 AM CDT WED MAY 3 2017

ARZ040-041-052-031515-
Pike AR-Polk AR-Montgomery AR-
924 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR PIKE...EAST CENTRAL POLK AND
MONTGOMERY COUNTIES UNTIL 1015 AM CDT...

At 923 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caney Creek Wilderness to near Umpire to
near Dierks. Movement was northeast at 35 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Mount Ida...                      Glenwood...
Amity...                          Norman...
Oden...                           Daisy...
Opal...                           Mimosa...
Little Missouri Falls Recreatio...
Daisy State Park...
Narrows Dam...                    Bard Springs Recreation Area...
Mauldin...                        Albert Pike Recreation Area...
Black Springs...                  Big Fork...
Langley...                        Lodi...
Pine Ridge...                     Shady Lake Recreation Area...

&&

LAT...LON 3452 9412 3475 9355 3474 9354 3451 9343
      3425 9348 3425 9350 3421 9349 3413 9351
      3405 9382 3418 9382 3419 9393 3435 9394
      3436 9404
TIME...MOT...LOC 1423Z 246DEG 32KT 3445 9406 3426 9398 3405 9405

46
Special weather statement, May 3, 10:00 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1000 AM CDT WED MAY 3 2017

ARZ012-013-021>023-030-031545-
Pope AR-Searcy AR-Johnson AR-Newton AR-Van Buren AR-Logan AR-
1000 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...EASTERN
JOHNSON...NEWTON...SEARCY...SOUTHERN MARION...WESTERN VAN BUREN...
SOUTHEASTERN BOONE...NORTHWESTERN CONWAY...NORTHEASTERN YELL AND POPE
COUNTIES UNTIL 1045 AM CDT...

At 1000 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Devils Knob to 6 miles northwest of Holman
to near Tokalon. Movement was northeast at 65 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Russellville...                   Clarksville...
Clinton...                        Marshall...
Jasper...                         Lamar...
Dover...                          London...
Knoxville...                      Hector...
Western Grove...                  Witts Spring...
Duff...                           Upper Buffalo Wilderness Area...
Maumee...                         Devils Knob...
Bohannon...                       Pruitt...
Elberta...                        Watts...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3611 9284 3607 9282 3606 9250 3588 9244
      3550 9250 3545 9266 3546 9285 3540 9285
      3529 9325 3532 9327 3528 9329 3521 9351
      3552 9347 3577 9355 3576 9352 3588 9352
      3596 9347 3612 9298
TIME...MOT...LOC 1500Z 246DEG 56KT 3578 9347 3555 9340 3531 9343

Brown
Special weather statement, May 3, 10:07 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1007 AM CDT WED MAY 3 2017

ARZ038-039-041>043-052>054-062-066-031600-
Hot Spring AR-Pike AR-Perry AR-Clark AR-Saline AR-Yell AR-Dallas AR-
Ouachita AR-Garland AR-Montgomery AR-
1007 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CLARK...SOUTHWESTERN PERRY...
EASTERN PIKE...WESTERN DALLAS...NORTHWESTERN OUACHITA...GARLAND...
WESTERN SALINE...SOUTHWESTERN YELL...HOT SPRING AND EASTERN
MONTGOMERY COUNTIES UNTIL 1100 AM CDT...

At 1007 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fourche Valley to near Meyers to 7 miles
west of Okolona. Movement was east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hot Springs...                    Hot Springs Village...
Arkadelphia...                    Malvern...
Glenwood...                       Gurdon...
Mountain Pine...                  Rockport...
Amity...                          Caddo Valley...
Sparkman...                       Perla...
Okolona...                        Lonsdale...
Whelen Springs...                 Beirne...
Gum Springs in Clark County...    Jessieville...
Meyers...                         Lake Ouachita State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3375 9311 3381 9314 3380 9318 3385 9329
      3389 9330 3396 9337 3396 9348 3394 9352
      3397 9364 3445 9361 3489 9363 3501 9296
      3455 9276 3368 9287
TIME...MOT...LOC 1507Z 263DEG 29KT 3483 9353 3449 9345 3400 9347

Brown
Special weather statement, May 3, 10:49 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1049 AM CDT WED MAY 3 2017

ARZ003>005-013>015-022-023-031630-
Pope AR-Baxter AR-Marion AR-Searcy AR-Stone AR-Boone AR-Van Buren AR-
Izard AR-
1049 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR STONE...WESTERN IZARD...SEARCY...
MARION...NORTHERN VAN BUREN...SOUTHEASTERN BOONE...BAXTER...
SOUTHWESTERN FULTON AND EASTERN POPE COUNTIES UNTIL 1130 AM CDT...

At 1049 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bergman to near Marsena to near Dabney.
Movement was northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mountain Home...                  Mountain View...
Bull Shoals...                    Marshall...
Yellville...                      Gassville...
Calico Rock...                    Flippin...
Lakeview in Baxter County...      Norfork...
Salesville...                     Bergman...
Pineville...                      Briarcliff...
Pyatt...                          Arkawana...
Dugger...                         Duff...
Lakeway...                        Winington...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3634 9215 3626 9216 3626 9212 3620 9209
      3579 9207 3552 9289 3582 9279 3632 9300
      3650 9272 3650 9221
TIME...MOT...LOC 1549Z 236DEG 38KT 3628 9293 3585 9275 3562 9283

Brown
Special weather statement, May 3, 10:54 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1054 AM CDT WED MAY 3 2017

ARZ032-039-042>044-053>056-062-063-031645-
Pulaski AR-Hot Spring AR-Grant AR-Perry AR-Cleveland AR-Clark AR-
Saline AR-Faulkner AR-Dallas AR-Jefferson AR-Garland AR-
1054 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLEVELAND...CENTRAL
CLARK...SOUTH CENTRAL PERRY...SOUTHWESTERN LONOKE...GRANT...SOUTH
CENTRAL FAULKNER...NORTHERN DALLAS...NORTHWESTERN JEFFERSON...CENTRAL
GARLAND...SALINE...PULASKI AND HOT SPRING COUNTIES UNTIL 1145 AM
CDT...

At 1054 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Hot Springs Village to near
Malvern to near Richwoods. Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Little Rock...                    North Little Rock...
Hot Springs...                    Benton...
Sherwood...                       Jacksonville...
West Little Rock...               Maumelle...
Bryant...                         Hot Springs Village...
Arkadelphia...                    Malvern...
Downtown Little Rock...           Sheridan...
North Little Rock Airport...      Little Rock AFB...
Southwest Little Rock...          Haskell...
Shannon Hills...                  Wrightsville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 9337 3432 9319 3484 9311 3499 9212
      3465 9210 3463 9211 3462 9209 3444 9208
      3396 9234
TIME...MOT...LOC 1554Z 261DEG 41KT 3476 9292 3435 9289 3400 9307

Brown
Local storm report, May 3, 11:24 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1124 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HAIL             5 NE MALVERN            34.42N 92.75W
05/03/2017  E1.00 INCH       HOT SPRING         AR   SOCIAL MEDIA

&&

55

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:29 AM CDTSpecial Weather StatementLZKPolk46 min
May 3, 8:37 AM CDTSevere Thunderstorm WarningLZKPolk38 min
May 3, 9:21 AM CDTSpecial Weather StatementLZKJohnson, Logan54 min
May 3, 9:24 AM CDTSpecial Weather StatementLZKMontgomery, Pike51 min
May 3, 10:00 AM CDTSpecial Weather StatementLZKJohnson, Newton, Pope, Searcy, Van Buren45 min
May 3, 10:07 AM CDTSpecial Weather StatementLZKClark, Garland, Hot Spring53 min
May 3, 10:16 AM CDTRiver Flood WarningLZKWhite11 days
May 3, 10:49 AM CDTSpecial Weather StatementLZKBaxter, Marion, Searcy, Stone41 min
May 3, 10:54 AM CDTSpecial Weather StatementLZKClark, Garland, Grant, Hot Spring, Pulaski, Saline51 min
May 3, 11:13 AM CDTSevere Thunderstorm WarningLZKGrant, Hot Spring, Saline32 min
May 3, 11:41 AM CDTSpecial Weather StatementLZKCleveland, Grant, Jefferson, Lonoke, Pulaski49 min
May 3, 12:14 PM CDTFlash Flood WarningLZKClark, Cleveland, Dallas, Garland, Grant, Hot Spring and 3 more3 hr
May 3, 2:32 PM CDTFlash Flood WarningLZKClark, Garland, Hot Spring, Montgomery, Pike3 hr
May 3, 3:13 PM CDTFlash Flood WarningLZKClark, Cleveland, Dallas, Garland, Grant, Hot Spring and 5 more3 hr
May 3, 3:57 PM CDTRiver Flood WarningLZKClark, Hot Spring72 hr
May 3, 4:05 PM CDTRiver Flood WarningLZKClark, Nevada, Ouachita69 hr
May 3, 5:02 PM CDTSpecial Weather StatementLZKLonoke, Pulaski43 min
May 3, 6:11 PM CDTFlash Flood WarningLZKClark, Cleveland, Dallas, Garland, Grant, Hot Spring and 5 more3 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.